“Our results confirm that, in the majority of cases, statin therapy is not likely to be the cause of muscle pain in a person taking statin therapy,” said the study, led by authors from Oxford Population Health and the Medical Research Council Population Health Research Unit at the University of Oxford. “This finding is particularly true if the treatment has been well tolerated for a year or more before developing symptoms.”
The authors conducted a meta-analysis of 19 randomized double-blind trials of statin regimens versus placebos. All trials had over 1,000 participants and at least two years of follow up. They also looked at four double-blind trials of more and less intense statin regimens.
Study author Colin Baigent, a professor of epidemiology at University of Oxford, said that there have been many non-randomized studies which don’t involve any kind of placebo or random allocation to a statin that have produced “really quite extreme” estimates of how much muscle pain statins cause.
“This has put patients off starting statins, or made them stop treatment when they develop muscle pain because they simply look in the paper and they see that statins cause lots and lots of muscle pain and so they stop,” Baigent said during a Science Media Center briefing. “We were really trying to deal with that problem.”
The new study says that “even during the first year of a moderate-intensity statin regimen, it is likely to be the cause in only approximately one in 15 patients who report muscle symptoms, rising to approximately one in 10 in those who are taking a more intense regimes.
“In other words, the statin is not the cause of muscle symptoms in more than 90% of individuals who report such symptoms.”
The authors found that in the first year, statin therapy produced a 7% relative increase in muscle pain or weakness, but there was no significant increase after that. The increased risk was already present within the first three months after treatment was assigned.
There were reports of at least one episode of muscle pain or weakness from 27.1% of patients assigned a statin versus 26.6% of those who had a placebo during a median 4.3 year follow up.
In the trials looked at by the authors, they say that statin therapy, during the first year of use, caused approximately 11 additional muscle pain reports per 1,000 patients.
“What we conclude is that there are two things that we need to do as a profession, as a society,” Baigent said in the briefing. “The first thing is, we need to do a better job of managing patients who report muscle pain when they are taking a statin, because there’s a tendency in patients to end up stopping the statin and that has a detrimental effect on their long term health . And the second thing we need to do is we need to look at the information that is available to patients in package inserts.”
He noted that if people were better informed about the real risks of muscle pains, then they might stay on statin therapy for longer.
The study does have some limitations, including considerable heterogeneity in the methods used for muscle symptoms, some adverse event data not being available and most of the studies not excluding participants who may now be categorized as statin intolerant.
In a commentary published alongside the study, Dr. Maciej Banach, a cardiologist at the Medical University of Lodz and Polish Mother’s Memorial Hospital Research Institute in Poland, wrote that the possible side effects of statins shouldn’t be a consideration when starting treatment.
“It should be strongly emphasized that the small risk of muscle symptoms is insignificant in comparison with the highly proven cardiovascular benefits of statins,” he wrote.
Last week, the US Preventive Services Task Force announced its latest guidance on the use of statins to prevent a first heart attack or stroke.
The guidelines are more conservative than those put out by other groups, such as the American College of Cardiology. They recommend statins in adults 40 to 75 who have at lease one risk factor of cardiovascular disease and a 10% or high risk of a heart attack in the next 10 years.
#patients #stop #statins #muscle #pain #statins #arent #causing #study